Mathematical Programming

, Volume 4, Issue 1, pp 193–201

On search directions for minimization algorithms

  • M. J. D. Powell

DOI: 10.1007/BF01584660

Cite this article as:
Powell, M.J.D. Mathematical Programming (1973) 4: 193. doi:10.1007/BF01584660


Some examples are given of differentiable functions of three variables, having the property that if they are treated by the minimization algorithm that searches along the coordinate directions in sequence, then the search path tends to a closed loop. On this loop the gradient of the objective function is bounded away from zero. We discuss the relevance of these examples to the problem of proving general convergence theorems for minimization algorithms that use search directions.

Copyright information

© The Mathematical Programming Society 1973

Authors and Affiliations

  • M. J. D. Powell
    • 1
  1. 1.Atomic Energy Research EstablishmentHarwellGreat Britain